Testosterone Therapy Part I: ‘I’m On an Opiate [buprenorphine, Suboxone, methadone, morphine, etc] and My Mood and/or Libido are blah’

Testosterone Therapy Part I: ‘I’m On an Opiate [buprenorphine, Suboxone, methadone, morphine, etc] and My Mood and/or Libido are blah’

by Natan Schleider, M.D.

August 19th, 2018

While the USA suffers through another opiod use epidemic (yes, we’ve had them before but I’ll give you the history lesson another time), the focus of press and medical/government powers that be are appropriately focused on preventing overdose and death. Far less attention is paid to adverse effects of chronic opiate use.

Whether used for pain management or for Medication Assisted Therapy (MAT) [IE using buprenorphine or methadone to manage Opiod Use Disorder formerly called opiod dependence] here is an important medical fact: if you are taking any opiate, you are at risk for testosterone deficiency. While not life threatening directly, common signs and symptoms of testosterone deficiency are decreased libido, depressed mood, lack of energy, diminished muscle mass/trouble gaining muscle size and strength at the gym, increased body fat, erectile dysfunction, and infertility.

Opiates reduce leuteinizing protein (LH) and follice-stimulating protein (FSH) production at the brain’s pituitary gland. LH and FSH tell the testicles to make testosterone.

In my practice, 50% to 75% of my male patient’s on opiods have low testosterone and half of them have some of the symptoms listed above.

I would argue that suffering the above symptoms poses risk of relapse to illicit opiod use and should be investigated and treated when indicated.

The good news about testosterone supplementation: it can help many of the symptoms above. The bad news: testosterone supplementation increases risk of prostate disease, prostate cancer, blood clots, and possibly heart disease (depending on the study).

Testosterone is broken down/destroyed by the stomach if swallowed so it has to be supplemented via transdermal gel (that goes on the skin daily) or by injection into the muscle (usually the gluteus) weekly to monthly. A few formulations I am not that experienced with as I can rarely get them covered are available: buccal (melts in the mouth) Striant, intransal gel (Natesto) [has to be given 3 times daily–annoying].

Most of my patients prefer the injectable formulations being least expensive and allowing for the patient and I to optimize how frequently to give the shot. I find weekly injections the best as if given less often, testosterone levels tend to peak for several days after the injection and wear off faster than the manufacturer suggests.

I would love to hear your experience or horror stories or opinion about testosterone therapy in opiate users via Twitter.com @DrSchleider or Facebook or Instagram.

Thanks for reading and stay tuned for part II, testosterone supplementation in women and transgender patients.

Leave a Reply

Your email address will not be published. Required fields are marked *